Nebraska, 2005

Flash Flood in Nebraska, April 21, 2005

April 21, 2005 · NWS OAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 21, 1:50 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 21, 1:50 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT THU APR 21 2005

.DISCUSSION...

...MESOSCALE UPDATE...

CURRENTLY ISSUING WARNINGS ON STORM MOVING INTO BOON COUNTY. RADAR
DISPLAYS NEARLY 60 DBZ TO 20 K FT...WHICH SHOULD EASILY BE FAVORABLE
FOR HAIL. LATEST RUC ANLYS SOUNDINGS FOR THIS AREA INDCS A STABLE
LAYER TO NEAR THE SURFACE AND THIS MAY PRECLUDE TORNADO THREAT. THIS
STORMS ALSO REALLY IS NOT DISPLAYING ANY LO-LVL ROTATION.

STORMS ARE ALSO FIRING ALNG THE DRYLINE IN FILLMORE AND YORK COUNTY.
RUC ANLYS INDCS THESE STORMS ARE IN A MUCH BETTER ENVIRONMENT FOR
SURFACED-BASED PARCELS TO BE INGESTED INTO THE STORM. STORM IN
FILLMORE COUNTY ALREADY DISPLAYING SOME MID-LVL ROTATION AND SHLD BE
SVR AS IT ENTERS THE CWA. STILL UNCERTAINTY TO ACTUAL QUALITY OF
THE NR SFC BASED STABILITY...BUT WE WILL BE VERY CLOSELY MONITORING
STORMS IN THIS AREA FOR ANY POSSIBLE TORS AS IT MOVES INTO
SEWARD/SALINE.

LEFT MOVER ALSO MOVING NWD THRU NRN KS AND ALTHOUGH HODOGRAPHS DO
SUPPORT SOME MID-LVL CYCLONIC ROTATION FAVORABLE FOR ANTI-CYCLONIC
STORMS...THIS THREAT IS MAINLY FM THE RIGHT MOVES. WE WILL CONTINUE
TO MONITOR THIS STORM THOUGH AS IT MOVES NORTHEAST.

BOUSTEAD

&&

.PREVIOUS DISCUSSION...
FORECAST CONCERNS INITIALLY WILL BE SEVERE WEATHER...THEN HEAVY
RAIN...AND STRONG WINDS FRIDAY.  ATTENTION FOR THIS WEEKEND TURNS TO
FREEZING/FROST CONDITIONS.

THE RADIOSONDE FROM THIS MORNING HAD NEARLY 200% NORMAL PRECIPITABLE
WATER WITH 1.01 IN AND DRIER AIR FROM 11K TO 2K...THUS SOME GUSTY
WINDS WITH SOME OF THE EARLY TSRA.  WE ARE DOING AN 18Z BALLOON...SO
WILL GET THAT DATA EARLY TAF.

THE CLOSED LOW WAS OVER WRN NEB WITH CONVECTION AROUND THE LOW. THE
H5 TEMPS WERE QUITE COLD WITH -25 DEG C OVR WY AND CO AND -18 DEG.
THE H85 THERMAL RIDGE FM TX INTO ERN KS...WITH THE BETTER H85 WERE
FM ERN OK INTO ARKANSAS...WITH A SECONDARY MAX OVR ERN NEB..

SPOTTY SHOWERS AND THUNDERSTORMS WERE DEPICTED ON THE LATEST WSR-88D
IMAGE.  A LARGER CLUSTER OF THUNDERSTORMS WAS OVER NRN MO AND INTO
SD...WITH MORE WIDESPREAD RAINS INTO WEST CENTRAL NEBRASKA.
ISOLATED CELLS WERE DEVELOPING OVER WEST CENTRAL KANSAS. THE LATEST
SUBJECTIVE SFC ANALYSIS HAD THE WRMFNT FROM LOW PRES OVR WCNTRL NEB
AND THE DRYLINE INTO CNTRL NEB.  THE BEST DEEP MOISTURE CONVERGENCE
WAS ALONG BOTH OF THESE BOUNDARIES.  TEMPERATURES WERE APPROACHING
80 DEGREES IN THE WARM SECTOR.  SFC DEWPOINTS WERE IN THE LOWER 60S
ALONG THE WRMFNT. THE VISIBLE STLT IS ALSO SHOWING PLENTY OF
SUNSHINE.  A TORNADO WATCH IS IN EFFECT AND A MODERATE RISK
CATCHING MOST FAVORABLE AREA FOR SEVERE WX WITH LOW HEADING TOWARD
SE NEB AND TRIPLE POINT IN SE NEB.  HAVE STRONG WORDING TAF AND THIS
EVENING FOR SEVERE WX POTENTIAL WITH TORNADOES...LARGE HAIL...AND
HEAVY RAIN.  THE LOW WILL BE INTO SW IA BY THIS EVENING...THUS A
WATCH MAY BE EXTENDING FARTHER EAST LATER THIS AFTERNOON AND EVENING.

ONCE THE SEVERE WEATHER THREAT LESSENS...THE FOCUS WILL BE ON
RAINFALL.  LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE
CONVECTION...THEN LATER TONIGHT THE DEFORMATION BAND AROUND THE LOW
WILL PRODUCE STEADY RAINS OVER FOR THE FORECAST AREA THROUGH FRIDAY
MORNING.  LOOK FOR STRONG NORTHWEST WINDS BEHIND THE FRONT.  THE
BUFKIT WAS SHOWING SOME PERIODS OF 30 TO 40 KT WINDS MIXING DOWN.
LATER SHIFTS MAY HAVE TO CONSIDER AN ADVISORY BEHIND THE FRONT...FOR
NOW WILL INCLUDE WINDY IN THE FCST.  LOOK FOR COOLER TEMPERATURES
FRI WITH HIGHS IN THE 50S TO LOWER 60S.

FROST AND FREEZE CONDITIONS LOOK FAVORABLE FOR SATURDAY AND SUNDAY
AM. HAVE HIGHLIGHTED THIS IN THE HWO.  HIGH PRES WILL BUILD IN FOR
SAT AND SUN.  DRY AND COOLER FORECAST FOR THE WEEKEND.  A STRONGER
LOBE OF ENERGY WILL ROTATE DOWN THROUGH THE PLAINS MON INTO
TUES...WITH A SFC LOW COMING INTO THE PLAINS WED NIGHT INTO THUR.
DID NOT CHANGE CHC FOR PRECIP MUCH MON INTO TUES AS MODELS HAVE BEEN
FLIP FLOPPING.  CONTINUED AT OR BELOW NORMAL TEMPERATURES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...FLOOD WATCH UNTIL NOON FRIDAY FOR NEZ015-018-032>034-043>
045-050>053-067.
IA...FLOOD WATCH UNTIL NOON FRIDAY FOR IAZ043-055-056-069-079-
080-090-091.

&&

ZAPOTOCNY
Hazardous weather outlook, Apr 21, 10:51 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1151 AM CDT THU APR 21 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-212330-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1151 AM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON AND MOVE
ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS.  SEVERE
WEATHER IS LIKELY FROM SOME OF THESE STORMS.  A TORNADO WATCH IS IN
EFFECT FOR PORTIONS OF SOUTHEAST AND EAST CENTRAL NEBRASKA UNTIL
5 PM. OUTSIDE OF THE WATCH AREA...SEVERE THUNDERSTORMS ARE POSSIBLE
WITH LARGE HAIL AND DAMAGING WINDS.  THE CHANCE FOR SEVERE WEATHER
WILL LAST WELL INTO THE EVENING HOURS...AS A STORM SYSTEM ALOFT
CROSSES OVER THE REGION.

IN ADDITION TO THE SEVERE WEATHER...HEAVY RAINS MAY CAUSE FLASH
FLOODING ACROSS NORTHEAST AND EAST CENTRAL NEBRASKA INTO SOUTHWEST
IOWA.  A FLOOD WATCH FOR THESE AREAS HAS BEEN EXTENDED UNTIL NOON
FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FROST OR FREEZING TEMPERATURES ARE POSSIBLE EARLY SATURDAY AND
SUNDAY MORNINGS ACROSS MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING.

POLLACK

In the hours before

Special weather statement, Apr 21, 10:40 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1140 AM CDT THU APR 21 2005

NEZ030-042>044-050-051-065-066-068-078-088>093-212200-

...TORNADO WATCH 175 HAS BEEN ISSUED UNTIL 5PM CDT

IN NORTHEAST NEBRASKA
     BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     DODGE...BUTLER AND SAUNDERS

IN SOUTHEAST NEBRASKA
     SEWARD...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...JOHNSON...
     JEFFERSON...RICHARDSON AND PAWNEE

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 139 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
April 21, 1:58 PM CST to 3:30 PM CST
Where
Boone County, 10 mi S of Albion
Reported by
EMERGENCY MANAGER
Coordinates
41.550, -98.000

Heavy rain fell on saturated ground and caused flash flooding across a few county roads south of Albion.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443860.